behavior

White House reportedly wonders about meds affecting Trump’s behavior

When Donald Trump announced yesterday afternoon that he was ending all negotiations on an economic aid package, House Speaker Nancy Pelosi (D-Calif.) happened to be leading a conference call with her Democratic conference. Alerting House members to the presidential declaration, Pelosi voiced concerns about whether his medications were affecting his judgment.

Evidently, the Speaker isn’t the only one raising the question. The New York Times reported overnight:

Some White House staff members wondered whether Mr. Trump’s behavior was spurred by a cocktail of drugs he has been taking to treat the coronavirus, including dexamethasone, a steroid that can cause mood swings and can give a false level of energy and a sense of euphoria.

It was against this backdrop that Rachel spoke on the show last night with Dr. Robert Wachter, the chair of the department of medicine at UC San Francisco, who explained that the medication the president is on can cause mood swings — as can COVID itself, especially among the elderly.

“For a 74-year-old man to have COVID, symptomatic COVID, low blood oxygen, which can alter your thinking, and be on dexamethasone raises the possibility that his thinking is altered, his judgment is altered from the medications,” Wachter said. “And part of the problem is if he is one responsible for figuring out whether he’s capable of thinking clearly, that’s not a good plan.”

The physician added, “I would say of the hundreds and hundreds of patients I’ve taken care who have altered thinking, it’s not at all infrequent that they have no idea. It’s one of these things that happens. They lose insight. They are unable to tell they have a problem. It’s the folks around them that can tell that. I can’t say for sure that there’s a problem here, but it certainly is possible